Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS La Crosse, WI

March 21, 2007Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 21, 2007, 11:49 PM CDT for Richland County, Wisconsin. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 11:49 PM CDT (04:49 UTC)
Expired
Mar 22, 2007, 12:11 AM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 11:59 PM CDTHAIL 1Gillingham, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 220450
SVRARX
WIC103-220530-
/O.NEW.KARX.SV.W.0004.070322T0449Z-070322T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 1230 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR COUNTY ROADS A AND Z...OR ABOUT 6 MILES
  NORTHWEST OF RICHLAND CENTER...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVAN AND ASH RIDGE AROUND 1150 PM...
  RICHLAND CENTER AROUND 1155 PM...
  BUNKER HILL AND KEYESVILLE AROUND 1205 AM...
  GERMANTOWN AND HIGHWAY 58 AND COUNTY K AROUND 1210 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4345 9067 4324 9065 4328 9020 4356 9020

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 220500
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT WED MAR 21 2007

WIC103-220530-
/O.CON.KARX.SV.W.0004.000000T0000Z-070322T0530Z/
RICHLAND WI-
1159 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR RICHLAND COUNTY...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ROCKBRIDGE...OR 8 MILES NORTH OF RICHLAND
CENTER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMANTOWN AND HIGHWAY 58 AND COUNTY K AROUND 1205 AM...

OTHER STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL ALSO CROSS THE 
SOUTHERN PORTIONS OF RICHLAND COUNTY THROUGH 1230 AM WITH PEA TO 
DIME SIZED HAIL. AFFECTED AREAS WILL INCLUDE FIVE 
POINTS...BASSWOOD...WESTPORT...AND SEXTONVILLE.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4345 9067 4324 9065 4328 9020 4356 9020

$$

BINAU
000 
WWUS53 KARX 220511
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 AM CDT THU MAR 22 2007

WIC103-220520-
/O.CAN.KARX.SV.W.0004.000000T0000Z-070322T0530Z/
RICHLAND WI-
1210 AM CDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

STRONG STORMS ARE STILL LIKELY ACROSS THE SOUTHERN PORTIONS OF 
RICHLAND COUNTY THROUGH 1230 AM. PEA TO HALF INCH SIZED HAIL WILL BE 
POSSIBLE. HEAVY RAIN UP TO AN INCH IN A HALF HOUR PERIOD MAY CAUSE 
LOCALIZED FLOODING OF POOR DRAINAGE AREAS AND LOW LYING AREAS. 
THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR FAVORITE MEDIA 
SOURCE FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4345 9067 4324 9065 4328 9020 4356 9020

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 8:57 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 21, 8:57 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CDT WED MAR 21 2007

.UPDATE...0155Z SURFACE OBSERVATIONS INDICATED COLD FRONT EXTENDED
FROM NEAR KDLH...TO KFBL...TO KOMA. LINE OF CONVECTION ACCOMPANIED
THE FRONT IN ZONE OF LOW LEVEL THETA-E CONVERGENCE AND LOW LEVEL
MOISTURE CONVERGENCE. ISOLATED STRONGER STORMS NOTED BETWEEN KAUM
AND KCCY. BEST SURFACE BASED CAPE OF 500 J/KG AND ABOVE CONTINUES
TO RESIDE ACROSS IOWA. SURFACE BASED CIN VALUES IN EXCESS OF 300
J/KG ACROSS THE FORECAST AREA...SO CONVECTION CONTINUES TO REMAIN
ELEVATED AND THUS LARGE HAIL WILL BE MAIN THREAT THIS EVENING.

BASED ON STEADY MOVEMENT OF SURFACE FRONT ACROSS THE FORECAST
AREA...INSTABILITY ANTICIPATED TO PUSH FURTHER SOUTH AND EAST...AS
SHOWN IN LATEST RUC. THEREFORE...CONVECTION EXPECTED TO CONTINUE
MOVING EASTWARD ACROSS THE FORECAST AREA...WITH ISOLATED LARGE
HAIL THREAT MAINLY CONFINED TO NORTHEAST IOWA AND PERHAPS ADJACENT
AREAS OF SOUTHWEST WI.

CURRENT DATA BASE WAS IN GOOD SHAPE WITH FORECAST DETAILS. NO
UPDATES PLANNED UNTIL LATER IN THE EVENING...WITH FURTHER
PROGRESSION OF FRONT AND ASSOCIATED CONVECTION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Mar 21, 4:02 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED MAR 21 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
402 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT
WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME
DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR
BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE
HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES
IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS.

WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN
AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES
DECREASING TO THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND
INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS
TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING
ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER
GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND
BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE
APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Mar 21, 9:03 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 NW MITCHELL           43.36N 92.93W
03/21/2007  E0.75 INCH       MITCHELL           IA   LAW ENFORCEMENT

            HAIL REPORTED IN SAINT ANSGAR

&&

04

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.